Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lab results opposite of the norm?
Aug 21, 2005

Hi, Dr Holodniy, Thank you for your forum. I have been HIV poz (no HAART yet) for 3 1/2 years, and on prednisone for 4 months now due to asthma and neurological issues. My Q's to which I'd be grateful for your expertise are:

a. My recent Lymph Percentage is 43 and CD4's 1,500, WBC =8, after the 4 months on prednisone (now 20mgs on alternating days). CD4's were in the 1,100 range a year ago well before prednisone. I thought that pred suppresses lymphocytes and CD4's as does HIV after 3 1/2 years. And I thought pred elevated WBC's well above normal? Have you seen #'s like these in such circumstances and can you please help me understand why this could be: could my immune system still be over revved due to the HIV or other infections?

b. I'm scared of prednisone and its side effects: would 20mgs alternating days permanently be a major concern and are alternating days much safer with fewer side effects? If so, at what point would this become a problem generally? The pred helps a lot with breathing and muscle weakness...low doses not as much. What dosage would you feel comfortable at very long term (years) if I were your patient and would 20/0 on alternating days be a serious concern to you? Should I even be on prednisone, though i dread how ill I feel without it?

Many thanks.

Response from Dr. Holodniy

Prednisone does elevate total white blood cell counts. It has also been studied by numerous groups in patients who are HIV infected and found to dramatically increase CD4 count. So the elevations you have experienced are not surprising. Depending on the study, steroids have been found NOT to negatively effect t cell function, at least in the test tube. I have several patients on chronic steroids and who have HIV infection. Each patient is different, has different diseases and different steroid requirements to control their affliction. The general mantra is less is better, and every other day probably better still as long as what is being treated is under control. The higher the dose, the greater risk of side effects. Unfortunately in most patients it is trial and error regarding what dose will manage their concurrent disease. Thus, I can't really recommend a dose for you.



Previous
Why do you volunteer?
Next
More info - Is this symptom from my HIV?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement